Alert archive / California / Flash Flood Warnings in 2024
Flash Flood Warning 2, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jun 13, 2024, 3:49 PM PDT for Alpine County, Mono County, California; Douglas County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2024, 3:49 PM PDT (22:49 UTC)
- Expired
- Jun 13, 2024, 6:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alpine County, CA, Mono County, CA, Douglas County, NV
The radar
The Reno radar (KRGX), 107 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3628 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
706
WGUS55 KREV 132249
FFWREV
CAC003-051-NVC005-132330-
/O.NEW.KREV.FF.W.0002.240613T2249Z-240613T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
349 PM PDT Thu Jun 13 2024
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
Alpine County in northern California...
Northern Mono County in northern California...
Douglas County in western Nevada...
* Until 430 PM PDT.
* At 349 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Flash flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flows.
The debris flow can consist of rock, mud, vegetation and other loose
materials.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Holbrook Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
A Flash Flood Warning for a recent burn area means that flooding
and/or debris flows are imminent or occurring. Residents living in
or immediately downstream should take immediate precautions to
protect life. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3883 11951 3869 11956 3878 11968 3886 11965
FLASH FLOOD...RADAR INDICATED
$$
JC1 follow-up statement
160
WGUS55 KREV 132323
FFWREV
CAC003-051-NVC005-140130-
/O.EXT.KREV.FF.W.0002.000000T0000Z-240614T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
423 PM PDT Thu Jun 13 2024
The National Weather Service in Reno has extended the
* Flash Flood Warning for...
The Tamarack burn scar in...
Alpine County in northern California...
Northern Mono County in northern California...
Douglas County in western Nevada...
* Until 630 PM PDT.
* At 423 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain over the Tamarack Burn Scar. Between 1 and 1.5 inches
of rain have fallen. Flash flooding is ongoing or expected to
begin shortly.
Excessive rainfall over the burn scar will result in debris flows.
The debris flow can consist of rock, mud, vegetation and other loose
materials.
HAZARD...Flash flooding caused by thunderstorms in and around
the Tamarack Burn Scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the Tamarack Burn
Scar.
* Some locations that will experience flash flooding include...
Holbrook Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Tamarack Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
A Flash Flood Warning for a recent burn area means that flooding
and/or debris flows are imminent or occurring. Residents living in
or immediately downstream should take immediate precautions to
protect life. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3883 11951 3869 11956 3878 11968 3886 11965
FLASH FLOOD...RADAR INDICATED
$$
JCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 2:08 PM PDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 13, 2:08 PM PDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Reno NV
208 PM PDT Thu Jun 13 2024
.SYNOPSIS...
One more hot day today, then our attention turns to a dramatic
pattern shift this weekend into early next week. A couple dry cold
frontal passages bring a significant cooling trend through early
next week, with temperatures bottoming out well below average on
Monday. These systems will also bring increased afternoon winds,
with periods of elevated fire concerns Friday through Monday.
&&
.DISCUSSION...
The closed low off the coast of southern California tracks inland
today, introducing diffluent flow aloft over the region which will
support increased instability this afternoon. Model soundings
indicate greatest CAPE values (300-500 J/kg) for areas south of US-
50, generally between the Eastern Sierra and the US-95 corridor. As
such, today's convective activity will favor these areas, mainly
during the 2 PM-8 PM timeframe. Forecast DCAPE values in these areas
are between 1400-1600 J/kg, indicative of the chance for some
isolated storms to produce strong to severe wind gusts. Other
threats include small hail, localized heavy rainfall, and new fire
starts from lightning strikes.
Otherwise, after another record-setting day for temperatures, we
have one more hot day in store today. High temperatures approach the
100 degree mark again across lower western Nevada valleys and top
out in the low-mid 80s for Sierra communities.
A major pattern shift looks increasingly likely this weekend into
early next week, with a couple upper-level shortwave troughs digging
into the western US. The first in the series drops into the Pacific
Northwest Friday into Saturday, introducing increased west-
southwesterly winds on Friday afternoon and evening. Widespread
gusts 25-35 mph are likely, with localized areas 40+ mph possible.
Winds stay elevated into the weekend as a general troughy pattern
remains over the western US. A secondary shortwave drops farther
south into northern California and Nevada on Monday. The trajectory
of this system promotes the potential for even stronger winds than
those observed on Friday. These strong winds, in conjunction with
widespread low daytime relative humidity, will support several
hours of critical fire weather conditions where fuels are cured.
Please refer to the Fire Weather section below for more details.
Ensemble cluster analysis supports a general weak troughing pattern
persisting through the remainder of next week, supportive of
seasonably warm temperatures and low shower and thunderstorm
chances. Whitlam
&&
.AVIATION...
VFR conditions with typical afternoon westerly breezes expected for
all regional terminals today. Showers and thunderstorms are expected
to develop over the Eastern Sierra this afternoon with coverage
expanding eastward into southern Lyon/Mineral counties this evening.
There is a 15-25% for thunderstorms to impact KCXP, KMEV, and KMMH
between 22-03z. Otherwise, expect mostly dry conditions to
prevail with some cumulus buildups through this evening. Whitlam
&&
.FIRE WEATHER...
A multi-hour period of critical fire weather conditions is likely
for the Sierra Front and Basin & Range on Friday afternoon.
Sustained west-southwest winds 15-20 mph with gusts to 25-35 mph,
coupled with daytime relative humidities of 10-15% will create a
3-6 hour window of Red Flag conditions across the aforementioned
areas. Due to increasing confidence, Fire Weather Watches have
been replaced with Red Flag Warnings, in effect 2-10 PM on Friday.
Note that the Churchill/northern Lyon county areas have been
added to this product -- recent fuels intel from cooperators in
the northern Lahontan Basin indicate fuels have reached critical
levels in this area.
Winds remain elevated into the weekend, yielding elevated to locally
critical fire weather conditions on Saturday and Sunday. Confidence
is increasing in another dry cold frontal passage on Monday, with
widespread critical conditions possible once again.
Avoid activities that could cause a spark! We've had multiple 100+
acre fires in the Truckee Meadows over the past few days, even with
sub-critical fire weather conditions. Whitlam
&&
.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 2 PM to 10 PM PDT Friday NVZ420.
Lake Wind Advisory from 2 PM to 10 PM PDT Friday NVZ001>004.
Red Flag Warning from 2 PM to 10 PM PDT Friday NVZ423-429.
CA... Lake Wind Advisory from 2 PM to 10 PM PDT Friday CAZ071-072.
&&In the hours before
Special weather statement, Jun 13, 3:29 PM PDT, 20 minutes before
Special Weather Statement
National Weather Service Reno NV
329 PM PDT Thu Jun 13 2024
CAZ072-073-NVZ003-132300-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-
329 PM PDT Thu Jun 13 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN MONO...ALPINE AND
DOUGLAS COUNTIES THROUGH 400 PM PDT...
At 327 PM PDT, Doppler radar was tracking strong thunderstorms
near Monitor Pass. Movement was northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Brief heavy rainfall may lead to ponding on roads
and minor flooding of poor drainage areas.
Locations impacted include...
Topaz Lake, Monitor Pass, Junction U.S 395 And CA 89, Holbrook
Junction, and Topaz Lake Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3890 11956 3872 11949 3861 11954 3856 11962
3880 11971
TIME...MOT...LOC 2227Z 188DEG 11KT 3879 11966 3862 11959
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BWThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 12:53 PM PDT | Lake Wind Advisory | REV | Alpine, El Dorado, Lassen, Nevada, Placer, Plumas and 1 more | 33 hr |
| Jun 13, 3:47 PM PDT | Flash Flood Warning | REV | Alpine, Mono | 103 min |
| Jun 12, 6:51 PM PDT | Special Weather Statement | REV | Lyon | 39 min |
| Jun 13, 1:09 PM PDT | Red Flag Warning | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more | 33 hr |
| Jun 13, 3:29 PM PDT | Special Weather Statement | REV | Douglas | 31 min |
| Jun 13, 3:57 PM PDT | Special Weather Statement | REV | Douglas | 33 min |
Nearby
Flash Flood Warnings in California, 2024Flash Flood Warnings in Nevada, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.